Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 45, NWS Las Vegas, NV

July 7, 2015Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 7, 2015, 2:01 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2015, 2:01 PM MST (21:01 UTC)
Expired
Jul 7, 2015, 5:00 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1418 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

784 
WGUS55 KVEF 072101
FFWVEF
AZC015-080000-
/O.NEW.KVEF.FF.W.0045.150707T2101Z-150708T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
201 PM MST TUE JUL 7 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL MOHAVE COUNTY IN NORTHWESTERN ARIZONA...

* UNTIL 500 PM MST
    
* AT 158 PM MST...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER MAINLY RURAL SOUTH CENTRAL MOHAVE COUNTY SOUTH OF 
  YUCCA. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
  MOHAVE COUNTY.

THIS INCLUDES ALAMO ROAD. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. 

&&

LAT...LON 3458 11406 3470 11414 3474 11427 3483 11416
      3493 11389 3471 11379

$$

LERICOS
1 follow-up statement
071 
WGUS75 KVEF 072335
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
435 PM MST TUE JUL 7 2015

AZC015-072343-
/O.CAN.KVEF.FF.W.0045.000000T0000Z-150708T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
435 PM MST TUE JUL 7 2015

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL MOHAVE COUNTY IS
CANCELLED...

HEAVY RAIN HAS ENDED AND FLOOD WATERS HAVE RECEDED...AND ARE NO 
LONGER EXPECTED TO POSE A THREAT TO LIFE OR PROPERTY. PLEASE 
CONTINUE TO HEED ANY ROAD CLOSURES IN THE AREA.

LAT...LON 3458 11406 3470 11414 3474 11427 3483 11416
      3493 11389 3471 11379

$$

PULLIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 8:45 AM MST, 5 hours 16 minutes earlier.

Area forecast discussion, Jul 7, 8:45 AM MST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
845 AM PDT TUE JUL 7 2015

.SYNOPSIS...MOIST AND UNSTABLE AIR REMAINS IN PLACE ACROSS MUCH OF
THE AREA WHICH ONCE HEATED WILL AGAIN TRIGGER SHOWERS AND
THUNDERSTORMS ACROSS MUCH OF THE AREA STARTING LATE THIS MORNING AND
LASTING INTO THIS EVENING. DRIER AIR WILL WORK IN FROM THE SOUTHWEST
SUPPRESSING THUNDERSTORM DEVELOPMENT IN MUCH OF THE AREA ON
WEDNESDAY EXCEPT FOR INYO COUNTY AND PARTS OF ESMERALDA AND NORTHERN
LINCOLN COUNTIES. AN AREA OF LOW PRESSURE WILL CROSS THE AREA ON
THURSDAY AND INCREASE THE POTENTIAL AGAIN FOR SHOWERS AND
THUNDERSTORMS NORTH OF INTERSTATE 15. MOST AREAS WILL BE DRY FRIDAY
INTO THIS WEEKEND. TEMPERATURES WILL REMAIN BELOW NORMAL. &&

.UPDATE...ONE MORE ACTIVE DAY IN STORE BEFORE DRIER CONDITIONS WORK
IN FROM THE WEST TOMORROW. THE OVERALL WEATHER PATTERN HAS CHANGED
LITTLE FROM 24 HOURS AGO WITH ONLY MODEST DRYING CREEPING IN FROM
THE WEST. PRECIPITABLE WATER VALUES HAVE DECREASED SLIGHTLY ACROSS
THE REGION BUT STILL REMAIN ELEVATED AND WHILE ATMOSPHERIC MOISTURE
CONTENT THE PAST SEVERAL DAYS HAS NOT BEEN ANYTHING EXCEPTIONAL...IT
HAS BEEN COMPENSATED FOR WITH SLOW STORM MOTION AND HIGH INTENSITY.
THUS THE FLASH FLOOD WATCH FOR PARTS OF THE REGION LOOK GOOD.

THIS MORNINGS VISIBLE SATELLITE IMAGERY INDICATES WIDESPREAD CLOUDS
ACROSS NORTHERN CLARK...NORTHERN MOHAVE...AND LINCOLN COUNTY. THESE
AREAS WILL BE A LITTLE SLOWER TO SEE STRONG CONVECTION BUT AS CLOUDS
ERODE SHOULD SEE DEVELOPMENT LATER IN THE AFTERNOON.
ELSEWHERE...NEARLY CLOUD FREE SKIES WILL LEAD TO RAPID
DESTABILIZATION THIS MORNING WITH SHOWERS AND THUNDERSTORMS LIKELY
TO BEGIN DEVELOPING BY NOON. STORM DEVELOPMENT WILL ALSO BE AIDED BY
A BROADLY DIFFLUENT FLOW ALOFT WHICH WILL PROVIDE WIDESPREAD LIFT
ACROSS THE REGION.  AREAS SUCH AS THE LAS VEGAS VALLEY WILL BE
SUBJECT TO STORMS MOVING OFF THE SPRING MOUNTAINS THANKS TO A LIGHT
SOUTHWESTERLY FLOW DRIVING STORMS NORTHEASTWARD OFF THE HIGHER
TERRAIN. IN ADDITION...OUTFLOW BOUNDARY INTERACTIONS WILL ALSO BE
FAVORABLE INSTIGATORS OF CONVECTION.

THE FORECAST IS IN GOOD SHAPE AND NO UPDATES ARE NECESSARY.

-OUTLER-

&&

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT.

FIRST OFF, FYI, OUR RADAR WILL BE DOWN THROUGH AT LEAST THIS
MORNING DUE TO A WEATHER-RELATED COMMUNICATIONS ISSUE. PLEASE USE
THE ADJACENT WSR-88D RADARS AS WELL AS THE TERMINAL DOPPLER WEATHER
RADAR (TLAS) FROM MCCARRAN AIRPORT FOR ANY RADAR MONITORING.
DETAILED UPDATES ON THE RADAR STATUS CAN BE FOUND THROUGH THE TEXT
STATUS MESSAGE (PRODUCT: RNOFTMESX) AVAILABLE ON OUR WEBPAGE.

A WEAK MID-LEVEL FEATURE (WEAK 500MB WAVE AND ASSOCIATED POTENTIAL
VORTICITY MAXIMUM) THAT FORMED YESTERDAY MORNING AND WAS LIKELY A
DRIVER IN YESTERDAY EVENING'S STORM THAT PRODUCED A PHOTOGRAPHIC
RAIN SHAFT IN VEGAS HAS MOVED EAST INTO UTAH EARLY THIS MORNING.
THIS FEATURE HAS TOUCHED OFF A FEW SHOWERS FROM WHAT WE CAN SEE ON
NEARBY RADARS IN EASTERN LINCOLN AND NORTHERN MOHAVE COUNTIES AS
WELL AS NORTHEAST CLARK COUNTY. MOST OF THIS ACTIVITY SHOULD GO AWAY
BY LATER THIS MORNING, BUT I DID ADJUST UP POPS HERE TO ACCOUNT FOR
THIS EARLY MORNING ACTIVITY.

OVERALL TODAY, THE MAIN PLAYERS THAT WERE AROUND 24 HOURS AGO ARE
STILL THERE. WE STILL HAVE A MID/UPPER LEVEL LOW OFF THE COAST OF
CALIFORNIA AND A MOIST-DRY INTERFACE STILL IN PLACE WEST OF THE
CALIFORNIA-NEVADA BORDER. EAST OF THIS LINE REMAINS THE MOIST AIR
WITH DRIER AIR STILL ATTEMPTING TO MOVE IN FROM THE SOUTHWEST. THE
LATEST OPERATIONAL MODELS ON THE 00Z RUNS AGAIN BRING ANOTHER WEAK
RIPPLE ALONG WITH A WEAK PV MAXIMUM UP ACROSS INYO COUNTY LATER THIS
MORNING INTO THIS AFTERNOON. THIS MAY AGAIN HELP ENHANCE CONVECTION
ACROSS INYO COUNTY TODAY. IN ADDITION, DAYTIME HEATING AND TERRAIN
WILL ALSO HELP TO DRIVE CONVECTION. ACTIVITY SHOULD AGAIN GET GOING
BY LATER THIS MORNING INTO THIS AFTERNOON AND THEN SLOWLY END THIS
EVENING. THERE IS SLIGHTLY MORE STABLE AIR SHOWN BY THE MODELS
ACROSS SAN BERNARDINO COUNTY THIS AFTERNOON, MAINLY AROUND BARSTOW
AND THE MORONGO BASIN, AND THUS IT LOOKS LIKELY THESE AREAS SHOULD
STAY FREE OF ANY SHOWER OR THUNDERSTORM ACTIVITY TODAY.

WHAT HAS BEEN A FOCUS FOR CONVECTION THE LAST TWO DAYS AND STILL
HANGS AROUND FOR TODAY IS THE MOIST-DRY INTERFACE OR SO CALLED
"DESERT DRY LINE". THIS DIFFERENTIAL MOISTURE BOUNDARY HAS HELPED
SPARK SOME VIGOROUS CONVECTION THAT HAS BEEN EFFICIENT IN PRODUCING
HEAVY RAIN (AND THUS TRIGGERING FLASH FLOODING) THE LAST TWO DAYS. I
REALLY DO NOT SEE ANYTHING DIFFERENT FOR TODAY. AS A RESULT, BASED
ON THE ARW, NMM AND WRF WHICH HAVE HAD A GREAT HANDLE ON WHAT AREAS
WILL SEE ACTIVITY THE LAST TWO DAYS, I USED THESE AS A GUIDE FOR
WHERE TO PLACE SHOWERS AND THUNDERSTORMS FOR TODAY BUT RAMPED UP
POPS CONSIDERABLY GIVEN THE MODELS OVERALL HAVE BEEN UNDOING POPS ON
THE COURSER LARGER SCALE MODELS MINUS THE WRF THE LAST TWO DAYS.
MODEL PWATS ARE FORECAST TO REMAIN AT OR ABOVE AN INCH FROM LAS
VEGAS ON SOUTH AND EAST WITH VALUES AROUND THREE-QUARTERS OF AN INCH
ELSEWHERE AWAY FROM THE FAR SOUTHWEST CWFA. AS A RESULT OF WHAT WE
HAVE SEEN THE LAST TWO DAYS, WE OPTED TO ISSUE A FLASH FLOOD WATCH
FOR ALL OF THE AREA EXCEPT NORTHWEST SAN BERNARDINO, SOUTHERN SAN
BERNARDINO AND SOUTHERN MOHAVE COUNTIES FOR THIS AFTERNOON AND
EVENING. NOT ALL AREAS IN THE WATCH WILL SEE STORMS BUT THE BETTER
STORMS THAT GET GOING TODAY WILL BE RIPE AGAIN TO UNLOAD HEAVY RAIN
AND POSSIBLY TRIGGER FLASH FLOODING ESPECIALLY IF THEY IMPACT ANY
LOW-LYING OR TERRAIN SENSITIVE AREAS.

THE LOW OFFSHORE WILL WORK CLOSER TO THE COAST TONIGHT AND THIS WILL
SPREAD DRIER AND MORE STABLE AIR OVERMUCH OF THE AREA FOR TOMORROW
AS A LARGE DRY SLOT MOVES ON IN. THE BEST AREA AT RISK FOR SHOWERS
AND THUNDERSTORMS WILL BE ACROSS INYO AND WESTERN ESMERALDA COUNTY.
ACTIVITY FROM TODAY MAY LINGER THROUGH TONIGHT AND LAST INTO
TOMORROW MORNING IN THE PANHANDLE OF LINCOLN COUNTY.

THINGS LOOK TO TREND BACK UP FROM THURSDAY AS THE LOW MOVES ACROSS
THE AREA ACCOMPANIED BY A 100 KT+ JET STREAM AT 250 MB MOVING
NORTHEAST ACROSS SOCAL. THIS JET IS ABOUT 3-4 STANDARD DEVIATIONS
ABOVE NORMAL FOR JUNE (YES THIS MAP LOOKS LIKE A WINTER TIME PATTERN
WITH THIS FEATURE). THE COMBINATION OF THE LIFT FROM THE JET AND THE
LOW ALONG WITH THE COLD POOL ALOFT OVERHEAD SHOULD LEAD TO AN UPTICK
IN CONVECTION ACROSS MUCH OF THE AREA ON THURSDAY. THE BIG QUESTION
FOR NOW IS HOW MUCH. WE INCREASED POPS NORTH OF INTERSTATE 15 GOING
30-40 PERCENT IN MOST AREAS. IT APPEARS LAS VEGAS WILL BE ON THE
EDGE OF THE BEST INSTABILITY AND THE FLOW WILL FAVOR STORMS HEADING
EAST SO POPS WERE MAINLY PLAYED UP ON THE WEST SIDE OF THE VALLEY.
THERE IS ALSO SOME POTENTIAL WITH THIS SYNOPTIC SET-UP FOR MORE
ORGANIZED STORMS TO FORM WHICH WOULD INCREASE THE SEVERE POTENTIAL.

TEMPS STAY BELOW NORMAL. LAS VEGAS FAILED TO HIT 100 YESTERDAY AND
SHOULD BE CLOSE TODAY. LOWER HEIGHTS AND COOLER AIR ALOFT WILL TURN
THE COOLING UP EVEN MORE CREATING A NICE BREAK FROM THE SUMMER
SWELTER.

.LONG TERM...FRIDAY THROUGH TUESDAY.

IT APPEARS WE WILL SEE THE FIRST BREAK IN THE MONSOON PATTERN ACROSS
MOST OF OUR FORECAST AREA BY FRIDAY AS A DRY SOUTHWEST FLOW DEVELOPS
BEHIND A SHORT WAVE TROUGH LIFTING OVER THE NORTHERN INTERMOUNTAIN
REGION. A MEAN TROUGH IS FORECAST TO HOLD ALONG THE WEST COAST
THROUGH EARLY NEXT WEEK WHICH WILL KEEP THE MAJORITY OF OUR FORECAST
AREA UNDER A DRY SOUTHWEST FLOW. THE SOUTHERN SIERRA AND ESMERALDA
COUNTY WILL STILL SEE A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY AS
SOME MOISTURE LINGERS IN PROXIMITY TO THE CENTER OF THE WEST COAST
TROUGH.

THE MEDIUM RANGE MODELS INDICATE THE MID LEVEL HIGH WILL BECOME
CENTERED NEAR AROUND NEW MEXICO WHICH WILL BRING SOUTHEAST TO
SOUTHERLY FLOW AND LIMITED MOISTURE SPREADING BACK INTO NORTHWEST
ARIZONA AS EARLY AS SUNDAY. A SLIGHT CHANCE OF THUNDERSTORMS WAS
ADDED ACCORDINGLY. THIS PATTERN WILL LEAD TO WELL BELOW NORMAL
TEMPERATURES FRIDAY FOLLOWED BY A GRADUAL CLIMB BACK TO NORMAL
READINGS THROUGH THE WEEKEND AND EARLY NEXT WEEK.
&&

.AVIATION...FOR MCCARRAN...WINDS SHOULD FAVOR TYPICAL DIURNAL
DIRECTIONAL TRENDS THROUGH THIS EVENING AWAY FROM SHRA/TSRA ACTIVITY
OR ANY OUTFLOW BOUNDARIES. MAINLY FEW-SCT CLOUDS AOA 10K-15K FEET.
ONCE AGAIN TODAY SHRA/TSRA ARE EXPECTED TO DEVELOP IN AND AROUND THE
LAS VEGAS VALLEY AND IN THE APPROACH CORRIDORS MAINLY AFTER 20Z
TODAY. THIS ACTIVITY SHOULD DECREASE BETWEEN 03Z AND 05Z WEDNESDAY.
STORM MOVEMENT WILL BE NORTHEAST TO EAST AND THUS ACTIVITY MAY MAKE
IT INTO THE VALLEY ONCE AGAIN AND POTENTIALLY IMPACT THE AIRPORT
COMPLEX ITSELF. LOCALLY LOWER CIGS AND VSBY POSSIBLE IN AND NEAR ANY
SHRA/TSRA POTENTIALLY DROPPING TO MVFR OR LOWER.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SHRA/TSRA SHOULD MAINLY DEVELOP BETWEEN 18Z AND 21Z
TODAY AND DIMINISH BETWEEN 03Z AND 07Z WEDNESDAY WITH THE GREATEST
ACTIVITY NORTH OF A LINE FROM KIYK-KLAS-KIGM. ONCE AGAIN GUSTY AND
ERRATIC WINDS AND CIGS AND VSBY REDUCED TO MVFR OR LOWER ARE
POSSIBLE IN AND NEAR SHRA/TSRA ACTIVITY. OTHERWISE EXPECT WINDS
FAVORING TYPICAL DIURNAL DIRECTIONAL TRENDS. GUSTS OF 20-25 KTS IN
THE AFTERNOON AND EVENING IN THE OWENS VALLEY AND IN AND NEAR KDAG.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

SHORT TERM/AVIATION...STACHELSKI
LONG TERM...ADAIR

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:28 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 7, 2:52 AM MSTFlash Flood WatchVEFMohave17 hr
Jul 7, 3:07 PM MSTFlash Flood WarningVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.